Hail, Jefferson
- When
- May 8, 6:39 PM CST to 6:41 PM CST
- Where
- Jefferson County, 1 mi S of Terral
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.886, -97.940
Half dollar to golf-ball size hail was reported.
A cold front moved south through Oklahoma on the 8th, lying over southeast Oklahoma by late afternoon. Thunderstorms developed along the front, with several becoming severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A cold front moved south through Oklahoma on the 8th, lying over southeast Oklahoma by late afternoon. Thunderstorms developed along the front, with several becoming severe. Instability was fairly high, which favored large hail and damaging wind gusts with any severe thunderstorms. Some of the hail was at least two inches in diameter, and wind gusts as high as 70 mph were reported in some places. Some damage was reported with the high winds in Love county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 8, 5:35 PM CST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 635 PM CDT FRI MAY 8 2009 .AVIATION... FRONT HAS MOVED SOUTH OF THE TAF SITES THIS AFTERNOON. EXPECT POST FRONTAL VFR CIGS DEVELOPING LATER TONIGHT...WITH SOME MVFR CIGS ACROSS SOUTHERN TAF SITES. && .PREV DISCUSSION... /ISSUED 254 PM CDT FRI MAY 8 2009/ .DISCUSSION... A COLD FRONT CURRENTLY WORKING ITS WAY ACROSS THE CWA IS USHERING IN COOLER AND DRIER AIR. AHEAD OF THE FRONT...A MOIST AND UNSTABLE AIRMASS IS IN PLACE. A STRONG CAPPING INVERSION IS ALSO PRESENT WHICH HAS THUS FAR PREVENTED THUNDERSTORM DEVELOPMENT AHEAD OF THE FRONT. SHORT TERM MODELS ARE IN AGREEMENT AS FAR AS INITIATING STORMS NEAR THE FRONT LATE THIS AFTERNOON ACROSS THE SOUTHEASTERN PORTION OF THE CWA. INSTABILITY IS HIGH...WITH LARGE HAIL BEING THE PRIMARY THREAT FROM STORMS EARLY THIS EVENING. THE FRONT IS EXPECTED TO EXIT THE CWA BY MID EVENING. A SHORT WAVE TROUGH IS FORECAST TO PASS TO OUR NORTH ON SUNDAY...BRINGING ANOTHER WEAK PUSH OF COOLER AIR. A FRONTAL ZONE NEAR 850 MB IS EXPECTED TO BE PRESENT OVER THE CWA THROUGH THE WEEKEND...WITH RAIN CHANCES BEING HIGHEST OVER OUR SOUTHERN COUNTIES. EVEN THOUGH NOT EVERYONE MAY RECEIVE RAIN...A GENERALLY COOL AND CLOUDY WEEKEND IS EXPECTED. THE GFS FORECAST WAS GENERALLY FOLLOWED THROUGHOUT...WITH PRECIP CHANCES INCREASED FROM PRIOR VALUES ON MONDAY AND MONDAY NIGHT. OTHERWISE...NO CHANGES WERE MADE TO THE EXTENDED. TAYLOR && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 58 67 52 64 / 30 20 30 40 HOBART OK 56 64 49 65 / 20 10 20 30 WICHITA FALLS TX 62 69 53 67 / 40 30 20 30 GAGE OK 44 63 43 65 / 0 10 20 30 PONCA CITY OK 50 65 53 64 / 10 10 20 40 DURANT OK 64 69 59 71 / 60 50 30 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 25/03
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1154 AM CDT FRI MAY 8 2009
OKZ004>048-050>052-TXZ083>090-091000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1154 AM CDT FRI MAY 8 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK IS SOUTHEAST OF A LINE FROM SEYMOUR AND VERNON
TEXAS... TO DUNCAN AND PAULS VALLEY... TO SEMINOLE OKLAHOMA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 4 PM
THROUGH THIS EVENING... AND POSSIBLY OVERNIGHT.
IMPACTS...
HAIL TO THE SIZE OF BASEBALLS CAUSING DAMAGE TO AUTOMOBILES...
VEGETATION... AND ROOFS AND WIND GUSTS TO 65 MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD EXPECT SEVERE OPERATIONS FROM LATE THIS AFTERNOON
THROUGH AT LEAST THIS EVENING.
DISCUSSION...
A COLD FRONT WILL CONTINUE TO MOVE ACROSS OKLAHOMA AND NORTH TEXAS
THIS AFTERNOON... WITH A WARM AND HUMID AIRMASS IN PLACE AHEAD OF
THE FRONT. STRONG INSTABILITY WILL DEVELOP AHEAD OF THE FRONT THIS
AFTERNOON ACROSS PORTIONS OF SOUTHERN OKLAHOMA. CONVERGENCE ALONG
THE FRONT MAY BE SUFFICIENT TO OVERCOME THE CAP LEADING TO
THUNDERSTORM DEVELOPMENT. THE MAIN CONCERNS WILL BE VERY LARGE
HAIL... STRONG WINDS... AND HEAVY RAIN.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL HAS LEFT THE GROUND SATURATED ACROSS PARTS OF THE
AREA. ANY ADDITIONAL HEAVY RAINFALL COULD RESULT IN RAPID RUNOFF AND
POSSIBLE FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS SOUTHEAST AND
SOUTH-CENTRAL OKLAHOMA AGAIN ON SATURDAY AND SUNDAY. THERE WILL BE
A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY FROM MONDAY THROUGH
THURSDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SATURDAY.
MAXWELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 655 PM CDT FRI MAY 8 2009 OKZ040-041-046-090030- MURRAY OK-GARVIN OK-CARTER OK- 655 PM CDT FRI MAY 8 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN AND MURRAY COUNTIES. A STRONG THUNDERSTORM WAS DEVELOPING 3 MILES SOUTHWEST OF HENNEPIN AT 654 PM CDT...MOVING EAST AT 15 MPH. THIS STORM WAS ALREADY CAPABLE OF PRODUCING SMALL HAIL AND STRONG WIND GUSTS OVER 45 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. THE STORM WILL APPROACH HENNEPIN...DAVIS...POOLEVILLE...AND TURNER FALLS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 716 PM CDT FRI MAY 8 2009 OKZ045-TXZ090-090045- JEFFERSON OK-CLAY TX- 716 PM CDT FRI MAY 8 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND SOUTHERN JEFFERSON COUNTIES. A STRONG THUNDERSTORM WAS LOCATED NEAR TERRAL AT 714 PM CDT...MOVING EAST AT 10 MPH. THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL AND WINDS AROUND 50 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 722 PM CDT FRI MAY 8 2009 OKZ039>041-045-046-090045- JEFFERSON OK-MURRAY OK-GARVIN OK-CARTER OK-STEPHENS OK- 722 PM CDT FRI MAY 8 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN... JEFFERSON...MURRAY AND STEPHENS COUNTIES. STRONG THUNDERSTORMS WERE LOCATED 3 MILES NORTHEAST OF POOLEVILLE...AND 5 MILES SOUTHEAST OF LOCO AT 721 PM CDT...MOVING EAST AT 10 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
The Altus AFB radar (KFDR), 109 km away, was scanning. The volume nearest the first event began at 00:40 UTC.
9 hail, 3 thunderstorm wind, 1 flood. Local standard time, as filed.
Half dollar to golf-ball size hail was reported.
The hail was reported along Highway 81.
Low water crossings were closed due to a rise in Honey Creek.
The hail was reported on Mobil Road.
No damage was reported with the wind gust.
Several tree limbs were downed by the strong winds. Monetary damages were estimated.
The wind gust was reported on Highway 32.
Nickel- to quarter-size hail was reported on the south edge of Marietta.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170341, 170342, 170343, 170344, 170347, 170349, 170354, 171516, 171518, 171520, 171521, 171522, 171523.